Kansas, 2009

Hail in Kansas, June 12, 2009

June 12, 2009 · NWS DDC · 1 event in 1 county or zone

An isolated severe thunderstorm moved out of eastern Colorado and produced quarter sized hail in far northwest Hamilton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm moved out of eastern Colorado and produced quarter sized hail in far northwest Hamilton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 12, 2:04 PM MST, 5 hours 38 minutes earlier.

Area forecast discussion, Jun 12, 2:04 PM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT FRI JUN 12 2009

.DISCUSSION...

DAYS 1-7...

THIS DISCUSSION WILL COVER DAYS 1-7.

TROPICAL CONVECTIVE FORCING REMAINS FOCUSED ACROSS THE FAR WEST
CENTRAL PACIFIC OCEAN (140E). DURING THE PAST SEVERAL WEEKS
REGIONS OF ENHANCED/SUPPRESSED TROPICAL RAINFALL INTERACTING WITH
THE EXTRATROPICS HAVE WORKED TO ADD ANOMALOUS ZONAL MEAN WESTERLY
WIND FLOW TO THE EQUATORIAL AND SUBTROPICAL ATMOSPHERES. ANOMALIES
HAVE BEEN IN EXCESS OF 5M/S AT TIMES. THIS WESTERLY FLOW HAS
PROPAGATED POLEWARD WELL INTO THE MIDLATITUDES, CONTRIBUTING TO
THE SOUTHWARD SHIFTED STORM TRACK ACROSS THE LOWER 48 STATES.
SYNOPTIC RESPONSES HAVE INCLUDED AMPLIFYING WEST COAST/WESTERN
STATES TROUGHS DURING ABOUT THE PAST 10 DAYS. IN FACT, THOSE
INTERESTED WILL SEE THAT OUR CURRENT REGIME IS REASONABLY WELL
DEPICTED BY PHASES 8-1 OF THE GWO SNR STREAM FUNCTION COMPOSITE
ANOMALY PLOTS PER ESRL/PSD.

THERE IS GENERALLY GOOD MODEL AGREEMENT UNTIL ABOUT THE MIDDLE OF
NEXT WEEK, THEN NOT SO AFTERWARD. MY OWN FEELINGS ARE TO SELECT
WHICH SOLUTIONS MAY BE REASONABLE BASED ON THE ABOVE MENTIONED
COMPOSITES. THE PSD ENSEMBLE (THROUGH WEEK-2) AND THE ECMWF
DETERMINISTIC RUN (THROUGH DAYS 5-7) APPEAR MOST ACCEPTABLE. I HAD
NO REAL PREFERENCE FOR DAYS 1-2, OTHER THAN TO UTILIZE THE NAM FOR
SOME DETAILS.

FOR TONIGHT-SUNDAY, THE NEXT MID/UPPER TROPOSPHERIC TROUGH TO IMPACT
MY CWA WAS ALONG THE USA WEST COAST AT 1200 UTC 12 JUNE. A FEW JET
STREAKS WILL ROTATE NORTHEAST FROM THIS TROUGH UNTIL THE MAIN
FEATURE GETS KICKED OUT TOWARD IOWA BY ABOUT NEXT TUESDAY/WEDNESDAY.
DOWNSTREAM SHORT-WAVE RIDGING ABOVE A GENERALLY STABLE COOL AIRMASS
SHOULD LIMIT THUNDERSTORM DEVELOPMENT TONIGHT. HENCE I REMOVED
THE MENTION OF PRECIPITATION FOR TONIGHT. OF COURSE, THERE IS SOME
DEVELOPMENT STARTING TO OCCUR ON THE HIGHER TERRAIN OF COLORADO, AND
A FEW OF THESE STORMS MAY SURVIVE WHILE MOVING EAST INTO MY CWA
AFTER 06Z. REGARDLESS, TONIGHT WILL BE MUCH QUIETER THAN 12-18 HOURS
AGO. THE EVENING SHIFT CAN NOW CAST ANY OF THESE SHOWERS THAT ENTER
THE CWA.

DURING THE WEEKEND THINGS GET ACTIVE AGAIN, SIMILAR TO YESTERDAY.
STORMS ARE LIKELY TO INITIATE OFF THE HIGHER TERRAIN THEN ORGANIZE
INTO MCS STRUCTURES. RIGHT NOW WE HAVE SOLID CHANCE POPS, WHICH I AM
SURE WILL BE RAISED LATER. TEMPERATURES WILL OBVIOUSLY DEPEND ON
CLOUD COVER. I KEPT MAXES BELOW NORMAL AND MINS AT/ABOVE
CLIMATOLOGY.

I THINK THE BEST CHANCES FOR STORMS, INCLUDING SEVERE, WILL BE
SUNDAY NIGHT/MONDAY AND AGAIN LATE MONDAY INTO TUESDAY. AFTERWARD,
THE STORM TRACK WILL SHIFT NORTH WHILE A RIDGE STARTS TO AMPLIFY
FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY. AFTER SEASONAL DAYS
MONDAY-TUESDAY, I MAINTAINED OUR GOING MAXES WELL INTO THE 90S
WEDNESDAY-FRIDAY. WET GROUND AND AIRMASS MOISTURE CONTENT MAY LIMIT
THE HIGHS. A COLD FRONT MAY APPROACH THE CWA LATE THURSDAY, AND I
INSERTED SLIGHT CHANCE POPS FOR STORMS. WEST COAST TROUGHING COULD
START TO PROGRESS AND AMPLIFY IN THE PLAINS WEEK-2, HENCE THE
OUTLOOK FOR THAT PERIOD WILL READ ABOVE NORMAL TEMPERATURES WITH A
COOLING TREND/NEAR NORMAL PRECIPITATION.

EKB

&&

.AVIATION...

A WEAK COLD FRONT IS DRIFTING SOUTHWARD ACROSS THE CWA. AFTER THIS
STALLS OVERNIGHT, MVFR CIGS MAY DEVELOP ESPECIALLY KDDC AND KGCK
AFTER 06Z. A FEW SHOWERS AND STORMS MAY ALSO OCCUR AFTER MIDNIGHT.
AS MOISTURE STARTS TO RETURN NORTH SATURDAY, MVFR CIGS MAY PERSIST
ALL DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  80  64  83 /  10  10  30  30
GCK  57  80  62  83 /  10  10  30  30
EHA  58  78  60  89 /  10  10  20  30
LBL  60  80  63  87 /  10  10  30  30
HYS  56  78  63  81 /  10  20  60  40
P28  63  82  68  85 /  10  10  30  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN23/23/23
Hazardous weather outlook, Jun 12, 4:55 PM MST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT FRI JUN 12 2009

KSZ030-031-043>046-061>066-074>081-084>090-140000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
655 PM CDT FRI JUN 12 2009 /555 PM MDT FRI JUN 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY AS
MOIST UPSLOPE SURFACE FLOW AND INSTABILITY CONTINUES. THE BEST
CHANCE FOR SEVERE WEATHER WILL BE IN THE LATE AFTERNOON AND
EVENING PERIODS, ESPECIALLY ON SUNDAY AND MONDAY AS A FRONTAL
BOUNDARY MOVES INTO KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamilton

When
June 12, 7:42 PM MST
Where
Hamilton County, 11.8 mi N of Coolidge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.200, -102.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185847.